Wyoming, 2014High Wind in Wyoming, March 10, 2014
March 10, 2014 · NWS RIW · 2 events in 2 counties and zones
High wind struck portions of central Wyoming as an approaching cold front increased the pressure gradient across the state. Wind speeds of around 60 mph occurred in Natrona County with a peak wind of 61 mph clocked at a RAWS in the Rattlesnake Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind struck portions of central Wyoming as an approaching cold front increased the pressure gradient across the state. Wind speeds of around 60 mph occurred in Natrona County with a peak wind of 61 mph clocked at a RAWS in the Rattlesnake Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 10, 2:10 AM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 10, 2:10 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 AM MDT MON MAR 10 2014
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
THE PRECIPITATION IN WESTERN WYOMING IS BEING DELAYED. SO FAR
THERE HAS NOT BEEN ANY SOURCE OF LIFT TO TAP INTO THE SUBTROPICAL
PACIFIC MOISTURE STREAMING INTO THE AREA. THE LATEST MODEL RUNS
HAVE DELAYED ANY BRIEF PERIOD OF ISENTROPIC LIFT UNTIL 12Z MONDAY
WHICH BY THAT TIME...OTHER DYNAMICS WILL BE KICKING IN ANYWAY. SO
HAVE DELAYED THE ONSLAUGHT OF THE STEADIER PRECIP OUT WEST TO
RIGHT AROUND ISSUANCE TIME. STEADY SNOW IN THE WESTERN
MOUNTAINS...HEAVY AT TIMES...WILL OCCUR TODAY WITH THE SNOW LEVEL
ELEVATING TO ABOUT 7500 FEET. THE WINTER WEATHER ADVISORY STILL
LOOKS ON TRACK FOR THE WESTERN WY MTNS WITH THE PRECIP INCREASING
GRADUALLY TODAY THROUGH TONIGHT WITH TONIGHT BEING THE APEX OF THE
STORM. TONIGHT IS WHEN THE 700MB TROUGH WILL PUSH SOUTH...WRAP
AROUND ISENTROPIC LIFT OCCURS ON THE BACK SIDE OF THE TROUGH AND Q
VECTOR FORCING AID IN LIFT. AS FOR THE WESTERN VALLEYS...THERE
COULD BE AS MUCH MELTING AS THERE WILL BE ACCUMULATING SNOW SO
WILL KEEP THEM OUT OF THE ADVISORY FOR NOW. IN ADDITION...AN
ASSOCIATED COLD FRONT WILL PUSH SOUTH HELPING TO SHIFT THE FOCUS
OF PRECIP TO AREAS EAST OF THE DIVIDE. ALL THE AFOREMENTIONED
DYNAMICS WILL PRODUCE SNOWFALL THAT WILL SEED A LOWER DECK OF
UPSLOPE INDUCED SNOW CLOUDS THAT WILL ENHANCE SNOWFALL IN THE
UPSLOPE FAVORED AREAS EAST OF THE DIVIDE LATER TONIGHT THROUGH
TUESDAY MORNING. WILL LET THE DAY SHIFT HANDLE ANY HILITES FOR
POTENTIAL ADVISORIES FOR LATE TONIGHT AND TUESDAY MORNING FOR
UPSLOPE FAVORED AREAS MAINLY FROM LND TO CPR. FAVORABLE DENDRITIC
GROWTH WILL OCCUR IN THE WEST EARLY THIS EVENING AND EARLY TUESDAY
MORNING FOR AREAS EAST OF THE DIVIDE. THE BIG HORN MTNS ALSO STAND
A CHANCE OF RECEIVING ADVISORY AMOUNTS OF SNOW. ANY RAIN THIS
EVENING IN THE WEST WILL TURN TO SNOW AS THE SNOW LEVEL REACHES
THE VALLEY FLOORS. IT WILL BE ALL SNOW EAST OF THE DIVIDE BECAUSE
BY THE TIME THE SIGNIFICANT PRECIP REACHES THIS AREA...H7 TEMPS
WILL BE IN THE MINUS LOW TEENS. THIS COLD FRONT WILL LIKELY PACK
SOME PRETTY STRONG WINDS WITH 3 HOURLY 9MB SURFACE PRESSURE RISES
PROGGED FOR EASTERN JOHNSON COUNTY. MET MOS GUIDANCE IS INDICATING
37 KNOT SUSTAINED WINDS FOR 09Z TUE IN BYG AND 35 KNOT SUSTAINED
WINDS IN RIVERTON AT 15Z TUE AS THE POST FRONTAL WINDS COME
SCREAMING SOUTH THROUGH THE WIND RIVER CANYON AND EMPTY INTO THE
BASIN. THIS WILL EFFECTIVELY LOWER SNOW AMOUNTS IN RIVERTON DUE TO
THE STRONG DOWNSLOPE EFFECT THERE AFTER THE INITIAL FROPA WHILE
SNOWFALL LIKELY INCREASES IN THE LANDER FOOTHILLS AND THE EAST
SLOPE OF THE WIND RIVER MTNS. WITH STRONG POST FRONTAL WINDS
EXPECTED IN JOHNSON COUNTY/BYG...AN ADVISORY MAY ALSO WANT TO BE
CONSIDERED FOR LATE TONIGHT/TUE MORNING FOR ZONE 10 AND MAYBE 11.
THE FRONT WILL MAKE IT TO RKS BY 18Z TUE.
AS FOR TEMPS...ONE MORE MILD DAY IS EXPECTED EAST OF THE DIVIDE
TODAY BEFORE THE FROPA TONIGHT. BY WEDNESDAY MORNING WE SHOULD SEE
SOME SINGLE DIGIT READINGS IN THE FAR WEST.
WEDNESDAY MORNING WILL HAVE AN IDEAL SET UP FOR FOG IN THE VALLEYS
AND BASINS WITH WARM AIR ADVECTION FROM THE NORTH...A FRESH SNOW
COVER IN PLACE AND CLEARING SKIES. WARMER WEATHER IS EXPECTED
WEDNESDAY.
ICE JAM FLOODING WILL CONTINUE TO BE AN ISSUE IN THE BIG HORN
BASIN...JOHNSON AND NATRONA COUNTIES WITH TEMPS WELL ABOVE FREEZING
EXPECTED THERE TODAY. WITH RAIN OR MIXED SNOW AND RAIN EXPECTED IN
THE FAR WEST VALLEYS TODAY...MINOR SMALL STREAM AND URBAN FLOODING
COULD BE AN ISSUE TODAY BEFORE ALL PRECIP TURNS TO SNOW THIS EVENING.
.LONG TERM...THURSDAY THROUGH MONDAY
RIDGE CENTERED ALONG THE WEST COAST TO START THE PERIOD WITH SEWD
MOVING CLIPPER FORECAST TO MOVE INTO THE NRN HIGH PLAINS WITH
JUST A GLANCING BLOW THIS FAR WEST. AS OF NOW...LOOKS LIKE JUST A
DRY FRONTAL PASSAGE IN THE NRN AND NERN ZONES. FLATTENING RIDGE
AXIS MOVES OVERHEAD ON FRIDAY IN ADVANCE OF OUR SATURDAY SHORTWAVE
TROUGH. SATURDAY'S SEWD MOVING SHORTWAVE COULD HAVE SOME PUNCH
WITH IT IF THE CURRENT TRACK OF THE ECMWF AND GFS COME TO
FRUITION. THE EURO IS EVEN TRYING TO CLOSE OFF THE MID LEVEL
CIRCULATION OVER CENTRAL WYO AS IT TRACKS SE OVER US. THIS WILL
DEFINITELY HAVE TO BE WATCHED AS WE GET A LITTLE CLOSER. MODELS
HAVE BEEN WAFFLING BUT RIDGE POSITION ALONG THE COAST SUPPORTS AT
LEAST THE POTENTIAL OF A STRONG SHORTWAVE. RIDGE IS THEN FORECAST
TO BUILD BRIEFLY INTO THE INTER-MOUNTAIN WEST ON SUNDAY FOR A DRY
DAY BEFORE ANOTHER POTENTIAL SHORTWAVE DROPS DOWN FROM THE SE ON
MONDAY. ACTIVE PATTERN CONTINUES.
&&
.AVIATION.../12Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
SNOW WILL OCCUR IN ABSAROKA AND EAST SLOPE OF THE WIND RIVER
MOUNTAINS FROM 12Z THROUGH 12Z TUESDAY...EXPECT MVFR TO IFR
CONDITIONS. VFR CONDITIONS WILL OCCUR THROUGH 03Z TUESDAY AT THE
TERMINAL SITES. OVER THE NORTH AFTER 03Z A COLD FRONT WILL PUSH
SOUTH FROM MONTANA AND SNOW WILL DEVELOP BY 06Z OVER THE NORTH.
IN THE CENTRAL PART FROM KLND TO KCPR AFTER 06Z THE COLD FRONT WILL
MOVE THROUGH AND SNOW WILL DEVELOP AROUND 09Z. THIS WILL LEAD TO
MVFR TO IFR CONDITIONS.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VALLEY RAIN AND MOUNTAIN SNOW WILL OCCUR OVER NW WY THROUGH 00Z
TUESDAY. THEN RAIN WILL CHANGE TO SNOW IN THE VALLEYS. THE KJAC
TERMINAL SITE WILL BE IMPACTED BY THE SNOW. MVFR TO IFR CONDITIONS
WILL PREVAIL IN NW WY THROUGH THE PERIOD. RAIN AND SNOW WILL DEVELOP
SOUTHWARD AFTER 18Z TO INCLUDE ALL OF THE WESTERN MOUNTAINS BY 00Z
AS WELL AS THE STAR VALLEY. EXPECT MVFR TO IFR CONDITIONS TO OCCUR.
SOME RAIN AND SNOW WILL IMPACT THE KBPI AND KPNA TERMINAL SITES
AFTER 21Z THROUGH 01Z TUE...WITH ALL SNOW AFTER 01Z UNTIL AROUND
06Z. THE KRKS TERMINAL SITE WILL HAVE VFR CONDITIONS THROUGH THE
PERIOD WITH A GUSTY WIND AFTER 17Z.
&&
.FIRE WEATHER...
EXPECT BRISK WEST SOUTHWEST WINDS FROM ROCK SPRINGS TO CASPER TODAY.
ABUNDANT RAIN AND SNOW IS EXPECTED IN THE FAR WEST TODAY AND WILL
TURN TO ALL SNOW TONIGHT. THE SNOW WILL SPREAD TO AREAS EAST OF THE
DIVIDE LATE TONIGHT AND TUESDAY MORNING. VERY STRONG NORTH WINDS ARE
EXPECTED IN ZONES 280...281 AND 287 FOLLOWING THE PASSAGE OF A COLD
FRONT LATE TONIGHT AND TUESDAY MORNING. THE FRONT WILL REACH ROCK
SPRINGS BY 18Z TUESDAY. EXPECT STRONG TEMPERATURE INVERSIONS IN THE
BASINS AND VALLEYS WEDNESDAY MORNING ALONG WITH FOG AND POOR SMOKE
DISPERSAL. BY WEDNESDAY MORNING WE SHOULD SEE SOME SINGLE DIGIT
READINGS IN THE FAR WEST. TEMPERATURES WILL BE MILDER WEDNESDAY IN
MANY AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY
WYZ001-012-014-024.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 10, 4:00 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON MAR 10 2014
WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON MAR 10 2014
...VARIOUS FLOOD ADVISORIES ACROSS THE FORECAST AREA UNTIL 4 PM
TODAY...
...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS TODAY THROUGH
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
TODAY...SIGNIFICANT SNOW TO CONTINUE ACROSS THE WESTERN MOUNTAINS.
RAIN IN THE VALLEYS WITH LOCAL RAINFALL OF .50 TO .75 OF AN INCH MAY
CAUSE ADDITIONAL FLOODING PROBLEMS IN THE STAR VALLEY AND JACKSON
HOLE. WIDESPREAD SNOW WILL SPREAD TO AREAS EAST OF THE DIVIDE
TONIGHT. ICE JAM FLOODING IN THE BIG HORN BASIN IS EXPECTED TO
CONTINUE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SNOW CONTINUES IN THE MORNING AND WILL TAPER OFF FROM
NORTHWEST TO SOUTHEAST IN THE AFTERNOON. SNOWFALL OF 2 TO 5 INCHES
WILL FALL EAST OF THE DIVIDE BY TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT ANY NEW SNOWFALL TOTALS. REPORT SNOW OR
FLOODING BY PHONE...EMAIL...OR SOCIAL MEDIA. THANK YOU.
TEAM RIVERTON
High Wind, Natrona County Lower Elevations
- When
- March 10, 6:31 AM MST to 12:06 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind gusts to 58 mph were recorded on Outer Drive near Casper.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 10, 1:10 PM MST to 4:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A 61 mph wind gust was recorded at Fales Rock.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Winter Weather in Montana, March 10 to 11, 20141 death · 2 events
- Flooding in Montana, March 10 to 14, 2014$50,000 · 2 events
- High Wind in Nevada, March 10, 2014$25,000 · 74 kt wind · 1 event
- Winter Storm in Montana, March 10 to 11, 20149 events
- Blizzard in Alaska, March 10 to 12, 20143 events
- Flooding in South Dakota, March 10 to 16, 2014$10,000 · 3 events
- Winter Weather in Colorado, March 10 to 11, 20143 events
- Flooding in Idaho, March 10 to 11, 20142 events
- Wildfire in Texas, March 10, 20141 event
- Wildfire in Texas, March 10 to 11, 20141 event
- Winter Storm in Wyoming, March 10 to 11, 20141 event
- Wildfire in Georgia, March 10, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497077, 497076.